Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 608, NWS Norman, OK

December 26, 20188 counties in Oklahoma; Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Dec 26, 2018, 5:40 PM CST for 8 counties in Oklahoma; Hardeman County, Wilbarger County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2018, 5:40 PM CST (23:40 UTC)
Expired
Dec 26, 2018, 6:30 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Beckham County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 87 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 26, 5:06 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1665 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
175 kt
0-1 km storm-relative helicity
1665 m²/s²
0-3 km storm-relative helicity
1650 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS54 KOUN 262340
SVROUN
OKC009-055-057-065-075-129-141-149-TXC197-487-270030-
/O.NEW.KOUN.SV.W.0608.181226T2340Z-181227T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
540 PM CST WED DEC 26 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washita County in western Oklahoma...
  South central Roger Mills County in western Oklahoma...
  Jackson County in southwestern Oklahoma...
  Western Kiowa County in southwestern Oklahoma...
  Northwestern Tillman County in southwestern Oklahoma...
  Harmon County in southwestern Oklahoma...
  Greer County in southwestern Oklahoma...
  Beckham County in western Oklahoma...
  Northwestern Wilbarger County in northern Texas...
  Northeastern Hardeman County in northern Texas...

* Until 630 PM CST.

* At 540 PM CST, severe thunderstorms were located along a line
  extending from 4 miles southwest of Erick to 8 miles east of Vinson
  to 5 miles northwest of Olustee to 5 miles south of Odell, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Altus, Elk City, Sayre, Hobart, Mangum, Hollis, Cheyenne, Granite,
  Snyder, Erick, Sentinel, Tipton, Blair, Chillicothe, Olustee,
  Eldorado, Lone Wolf, Mountain Park, Carter and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3567 9962 3534 9933 3512 9915 3456 9887
      3413 9941 3447 9983 3480 10000 3523 9999
TIME...MOT...LOC 2340Z 214DEG 44KT 3516 9991 3489 9970 3460 9950 3427
9939

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
364 
WWUS54 KOUN 270002
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
602 PM CST WED DEC 26 2018

TXC197-270012-
/O.CAN.KOUN.SV.W.0608.000000T0000Z-181227T0030Z/
Hardeman TX-
602 PM CST WED DEC 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDEMAN COUNTY
IS CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3567 9962 3512 9915 3456 9887 3420 9933
      3437 9948 3439 9947 3441 9951 3483 9988
      3523 9999
TIME...MOT...LOC 0002Z 270DEG 41KT 3535 9974 3508 9953 3480 9931 3442
9912

$$

OKC009-055-057-065-075-129-141-149-TXC487-270030-
/O.CON.KOUN.SV.W.0608.000000T0000Z-181227T0030Z/
Washita OK-Roger Mills OK-Jackson OK-Kiowa OK-Tillman OK-Harmon OK-
Greer OK-Beckham OK-Wilbarger TX-
602 PM CST WED DEC 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTHWESTERN WASHITA...SOUTH CENTRAL ROGER MILLS...JACKSON...
WESTERN KIOWA...NORTHWESTERN TILLMAN...NORTHEASTERN HARMON...GREER...
BECKHAM AND NORTHWESTERN WILBARGER COUNTIES...

At 602 PM CST, severe thunderstorms were located along a line
extending from 6 miles northwest of Sayre to near Willow to near
Blair to 5 miles south of Tipton, moving east at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Altus, Elk City, Sayre, Hobart, Mangum, Cheyenne, Granite, Snyder,
Erick, Sentinel, Tipton, Blair, Olustee, Lone Wolf, Mountain Park,
Carter, Roosevelt, Manitou, Martha and Willow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3567 9962 3512 9915 3456 9887 3420 9933
      3437 9948 3439 9947 3441 9951 3483 9988
      3523 9999
TIME...MOT...LOC 0002Z 270DEG 41KT 3535 9974 3508 9953 3480 9931 3442
9912

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 4:38 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 26, 4:38 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
438 PM CST Wed Dec 26 2018

.DISCUSSION...
The December 27-28 00 UTC TAF discussion for KOKC, KOUN, KSPS,
KLAW, KCSM, KWWR, and KPNC follows:

&&

.AVIATION...
Visibility and/or ceiling restrictions are expected to persist
the next few hours before improving from west to east as a line of
showers and thunderstorms move across the area this evening.

The line of thunderstorms will have the potential for gusty and
chaotic winds. Behind this line of thunderstorms, a transition to
VFR conditions is expected.

Stratus may wrap back around across west central and northwest
Oklahoma tomorrow morning into the afternoon. There is a chance
the stratus may impact terminals as far south as KOKC/KOUN.

Otherwise, winds will become gusty and veer to the west and then
northwest during the day tomorrow.

Mahale

&&

.PREV DISCUSSION... /issued 318 PM CST Wed Dec 26 2018/

DISCUSSION...
A large storm system will bring widespread rain, some heavy, and
scattered thunderstorms to Oklahoma and north Texas this evening,
ending late tonight (after midnight) in our southeastern
counties.

Short-term models are in good agreement that a line of
thunderstorms will develop over west Texas (roughly where there is
currently the appearance of a developing line), then move swiftly
east across our forecast area late this afternoon into this
evening. Prior to the arrival (and subsequent departure) of this
line, prolonged moderate to heavy rainfall will result in a few
areas of localized flooding. The flooding risk will mainly be
across south-central and central Oklahoma, along with immediately-
surrounding areas.

After the departure of the rain overnight, there will be a few
hours of clearing, followed by some cloud cover as the upper low
moves across northwest Oklahoma and Kansas. We can't rule out a
few showers in northwest Oklahoma, but the probability of
measurable precipitation is quite low.

Another upper-level system approaches Oklahoma and vicinity
Friday night and Saturday. This system may generate some snow
across much of Oklahoma, although with limited moisture and a
weakening upper-level circulation, amounts should be light. We
will, of course, need to keep an eye on this system in case
anything significant changes.

Other than the precipitation, the next seven days will generally
feature below-average temperatures, which will be a noticable
change compared to the recent mild weather.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  47  51  27  39 / 100   0   0   0
Hobart OK         40  49  26  40 / 100   0   0   0
Wichita Falls TX  46  54  30  43 / 100   0   0   0
Gage OK           33  42  21  36 /  90  10   0   0
Ponca City OK     48  52  25  38 / 100  10   0   0
Durant OK         52  61  32  46 / 100   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/10/10
Hazardous weather outlook, Dec 26, 11:23 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1123 AM CST Wed Dec 26 2018

OKZ004>048-050>052-TXZ083>090-271730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1123 AM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe storms are possible across portions of western,
central, and southern Oklahoma, and all of western north Texas
this afternoon and evening.

Location...
The Slight Risk is along and south of a line from Hollis and
Mangum, to Lawton and Duncan, to Ardmore and Durant Oklahoma. This
includes all of western north Texas. A Marginal Risk is north of
the slight risk and south of a line from Woodward and Kingfisher,
to Guthrie and Chandler Oklahoma. This includes the Oklahoma City
Metro, Clinton, and Ada.

Timing...
The most likely time for severe storms will be from 2 pm to
Midnight, but some strong to marginally severe storms are possible
through early afternoon.

Impacts...
Hail up to the size of quarters.
Wind gusts up to 60 mph.
There is a low potential for a tornado across portions of north
Texas with a very low tornado potential further north across
southern and central Oklahoma.
Locally heavy rainfall and flooding.

Discussion...
Showers and thunderstorms will continue to move across the area
through tonight. Some of the storms through early this afternoon
could become strong to marginally severe with gusty winds, small
hail, and heavy rain the main concerns.

The highest potential for severe storms will be later this
afternoon and this evening across the risk areas. A squall line
could develop and move across the area during this time. Hail and
strong winds will be the main concerns. However, a tornado or two
can not be ruled out. The potential for severe storms will
decrease overnight but thunderstorms will remain possible through
early Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy Rain...
Locally heavy rainfall will also be a concern across portions of
Oklahoma and north Texas through early Thursday morning. Flooding
could occur in some of these locations, especially in poorly
drained low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
There is a chance of light snow across most of Oklahoma, and
western north Texas early Saturday morning through Saturday
evening. Some locations across western and northwestern Oklahoma
could receive one to two inches of snowfall accumulation.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Dec 26, 3:04 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      LAWTON                  34.60N 98.42W
12/26/2018                   COMANCHE           OK   TRAINED SPOTTER

            ROADS IMPASSABLE BETWEEN 38TH AND 52ND ON BISHOP ROAD

&&

ZWINK
Local storm report, Dec 26, 3:10 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      ELGIN                   34.78N 98.29W
12/26/2018                   COMANCHE           OK   TRAINED SPOTTER

            WESTBOUND HIGHWAY 277 COVERED IN WATER.

&&

ZWINK
Local storm report, Dec 26, 3:19 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLOOD            LAWTON                  34.60N 98.42W
12/26/2018                   COMANCHE           OK   BROADCAST MEDIA

            VEHICLES STRANDED ON EAST GORE BLVD WEST OF FLOWER MOUND
            RD.

&&

ZWINK
Special weather statement, Dec 26, 4:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
428 PM CST WED DEC 26 2018

TXZ083-084-087-262300-
Foard TX-Knox TX-Hardeman TX-
428 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southwestern
Hardeman Counties Until 500 PM CST....

AT 428 PM CST, strong thunderstorms were along a line extending from
7 miles east of Paducah to 12 miles southwest of Truscott to near
Rochester, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 10005 3424 10001 3423 10000 3430 9999
      3440 9978 3340 9948 3340 9999 3383 10000
      3384 10005
TIME...MOT...LOC 2228Z 238DEG 44KT 3400 10017 3366 10000 3330 9988

30
Special weather statement, Dec 26, 4:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CST WED DEC 26 2018

OKZ041>043-046-047-050-051-262315-
Love OK-Coal OK-Carter OK-Johnston OK-Pontotoc OK-Marshall OK-
Murray OK-
436 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR Love...southwestern Coal...
Carter...Johnston...southern Pontotoc...Marshall and Murray Counties
Until 515 PM CST....

AT 430 PM CST, an area of showers will aid in bringing stronger
winds aloft down to the surface over the next hour across portions
of south central Oklahoma. Wind gusts in excess of 50 mph will be
possible from near Ada and Sulphur south to Ardmore, Madill and
Marietta.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3376 9719 3385 9717 3392 9721 3386 9726
      3388 9733 3382 9737 3383 9745 3392 9750
      3422 9748 3483 9668 3453 9631 3383 9671
      3387 9681 3385 9686 3396 9693 3395 9700
      3384 9703 3385 9709 3382 9705 3372 9710
TIME...MOT...LOC 2230Z 238DEG 44KT 3425 9704

30
Local storm report, Dec 26, 5:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 NNE KNOX CITY         33.43N 99.81W
12/26/2018                   KNOX               TX   LAW ENFORCEMENT

            CARPORTS BLOWN OVER CARS.

&&

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 7:51 AM CSTSpecial Weather StatementOUNComanche24 min
Dec 26, 9:56 AM CSTSpecial Weather StatementOUNJefferson, Stephens49 min
Dec 26, 11:06 AM CSTSpecial Weather StatementOUNCotton39 min
Dec 26, 12:23 PM CSTSpecial Weather StatementOUNComanche, Cotton52 min
Dec 26, 12:58 PM CSTAreal Flood AdvisoryOUNComanche, Cotton, Tillman3 hr
Dec 26, 1:31 PM CSTRiver Flood WarningOUNJefferson37 hr
Dec 26, 1:33 PM CSTRiver Flood WarningOUNCotton68 hr
Dec 26, 1:34 PM CSTRiver Flood WarningOUNComanche, Cotton4 days
Dec 26, 2:10 PM CSTAreal Flood AdvisoryOUNCaddo, Comanche, Grady3 hr
Dec 26, 2:15 PM CSTFlash Flood WarningOUNComanche3 hr
Dec 26, 2:41 PM CSTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Dec 26, 2:47 PM CSTFlash Flood WarningOUNCotton, Tillman3 hr
Dec 26, 3:10 PM CSTFlash Flood WarningOUNCaddo, Comanche, Grady3 hr
Dec 26, 3:39 PM CSTAreal Flood AdvisoryOUNCleveland, McClain3 hr
Dec 26, 4:36 PM CSTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray, Pontotoc39 min
Dec 26, 5:00 PM CSTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson45 min
Dec 26, 5:53 PM CSTSpecial Weather StatementOUNHughes, Pontotoc, Seminole37 min
Dec 26, 5:55 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
Dec 26, 8:40 AM CSTRiver Flood WarningOUNWichita, Wilbarger16 hr
Dec 26, 10:35 AM CSTSpecial Weather StatementOUNWichita25 min
Dec 26, 1:43 PM CSTRiver Flood WarningOUNClay, Wichita24 hr
Dec 26, 4:28 PM CSTSpecial Weather StatementOUNFoard, Knox32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.